Side Effects What to Do When Cancer Treatment Causes Problems with Your Mouth and Throat

If mouth and throat side effects make it difficult to eat, try softer foods. Talk with your doctor about mouth rinses and pain medicine that can help. Cancer treatments may cause dental, mouth, and throat problems. Radiation therapy to the head and neck may harm the salivary glands and tissues in your mouth and make it hard to chew and swallow safely. Some types of chemotherapy and immunotherapy can also harm cells in your mouth, throat, and lips. Drugs used to treat cancer and certain bone problems may also cause oral complications.

Mouth and throat problems may include:
• changes in taste or smell
• dry mouth 
• infections and mouth sores
• pain or swelling in your mouth (called oral mucositis)
• sensitivity to hot or cold foods
• swallowing problems (called dysphagia)
• tooth decay, or cavities

Mouth problems are more serious if they interfere with eating and drinking because they can lead to dehydration and malnutrition. It’s important to call your doctor or nurse if you have pain in your mouth, lips, or throat that makes it difficult to eat, drink, or sleep or if you have a fever of 100.5 °F or higher.

Ways to Prevent Mouth and Dental Problems
Your doctor or nurse may advise you to take these and other steps to prevent mouth and dental problems during cancer treatment:
• Get a dental check-up before starting treatment. Before you start treatment, visit your dentist for a cleaning and check-up. Tell the dentist about your cancer treatment and try to get any dental work completed before starting treatment.
Mouth problems are more serious if they interfere with eating and drinking because they can lead to dehydration and malnutrition.• Check and clean your mouth daily. Check your mouth every day for sores or white spots. Tell your doctor or nurse as soon as you notice any changes, such as pain or sensitivity. Rinse your mouth throughout the day with a solution of warm water, baking soda, and salt. Ask your nurse to write down the mouth-rinse recipe that is recommended for you. Gently brush your teeth, gums, and tongue after each meal and before going to bed at night. Use a very soft toothbrush or cotton swabs. If you are at risk of bleeding, ask if you should floss.


What to Do When Cancer Treatment Makes Food Taste Strange 


• If food tastes bland, marinate foods to improve their flavor or add spices to foods. 
• If red meat tastes strange, switch to other high-protein foods such as chicken, eggs, fish, peanut butter, turkey, beans, or dairy products.
• If foods taste salty, bitter, or acidic, try sweetening them.
• If foods taste metallic, switch to plastic utensils and non-metal cooking dishes.
• If you have a bad taste in your mouth, try sugar-free lemon drops, gum, or mints.

Ways to Manage Mouth Problems and Changes in Taste
Your healthcare team may suggest that you take these and other steps to manage mouth problems and taste changes during cancer treatment:
• For a sore mouth or throat: Choose foods that are soft, wet, and easy to swallow. Soften dry foods with gravy, sauce, or other liquids. Use a blender 
to make milkshakes or blend your food to make it easier to swallow. Ask about pain medicine, such as lozenges or sprays that numb your mouth and make eating less painful. Avoid foods and drinks that can irritate your mouth; foods that are crunchy, salty, spicy, or sugary; and alcoholic drinks. Don’t smoke or use tobacco products.
• For a dry mouth: Drink plenty of liquids because a dry mouth can increase the risk of tooth decay and mouth infections. Keep water handy and sip it often to keep your mouth wet. Suck on ice chips or sugar-free hard candy, have frozen desserts, or chew sugar-free gum. Use a lip balm. Ask about medicines such as saliva substitutes that can coat, protect, and moisten your mouth and throat. Acupuncture may also help with dry mouth.
• For changes to your sense of taste: Foods may seem to have no taste or may not taste the way they used to, or food may not have much taste at all. Radiation therapy may cause a change in sweet, sour, bitter, and salty tastes. Chemotherapy drugs may cause an unpleasant chemical or metallic taste in your mouth. If you have taste changes it may help to try different foods to find ones that taste best to you. Trying cold foods may also help. 


Source: National Cancer Institute, cancer.gov

This article was published in Coping® with Cancer magazine, July/August 2018.